Idaho, 2012

Heavy Snow in Idaho, March 12 to 13, 2012

March 12 to 13, 2012 · NWS OTX · 1 event in 1 county or zone

A mature late winter cyclone off the Northwest Pacific coast generated heavy snowfall. Snow began on the afternoon of March 12th as a warm front containing ample moisture off the Pacific hit the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A mature late winter cyclone off the Northwest Pacific coast generated heavy snowfall. Snow began on the afternoon of March 12th as a warm front containing ample moisture off the Pacific hit the area. Strong low level warm air advection through the afternoon and early evening resulted in snow transitioning to rain or non-accumulating snowfall in the valleys by the late evening hours. The event concluded with the passage of a cold occluded front during the morning hours of the thirteenth with additional snowfall across the mountains and far northern valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 12, 10:00 AM PST, 3 hours earlier.

Area forecast discussion, Mar 12, 10:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1100 AM PDT Mon Mar 12 2012

.SYNOPSIS...
A strong storm system will arrive today which has the potential to
bring significant accumulating snows to the valleys across
Northern Washington...and heavy snow to the mountains. Snow
levels will rise this afternoon into the mountains. A series of
wet and occasionally windy storm systems will bring mainly valley
rain and mountain snow through the upcoming work week. Very breezy
conditions will be common today through Wednesday.

&&

.DISCUSSION...
Update this morning to add the Northern Panhandle Mts of Idaho to
the winter storm warning for heavy snow. Snowfall accumulations are
expected to be similar to that in the NE mts of Washington so it
makes sense to extend the warning to include IDZ01 above 3k ft,
starting at 21z. It appears that snow levels will climb quickly
enough across IDZ04, Central Panhandle Mts, so that the valleys
will not receive highlight criteria. Will re-evaluate this with
the afternoon package. /Kelch

&&

.AVIATION...
18z TAFs: A warm front with a good Pacific moisture feed will
move north through the forecast area during the day today. For
most TAF sites except KLWS and possibly KPUW...warm frontal
precipitation will begin as snow with low MVFR or IFR ceilings and
vis. Front will gradually move north through the KMWH and KGEG
area TAF sites with a changeover to rain with mainly MVFR ceilings
20z-22z at KGEG and KEAT where the Cascades will slow down
northward extent of warmer air aloft. Tonight precipitation will
decrease in the warm sector of the system...with breezy and gusty
conditions at exposed TAF sites...and the potential for LLWS at
valley TAF sites. A strong occluded front will bring another round
of MVFR ceilings in rain especially to the eastern TAF sites after
08z-10z Tuesday morning. Winds will shift to the west behind the
fropa with strong gusts possible after 15z Tuesday. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        40  38  42  28  45  37 / 100  60  70  20  20  60
Coeur d'Alene  40  36  42  27  44  34 / 100 100  90  30  20  70
Pullman        42  39  43  30  46  39 /  80  50  90  30  20  50
Lewiston       50  43  52  34  54  40 /  50  40  80  20  20  40
Colville       39  36  44  26  45  32 / 100 100  80  30  30  70
Sandpoint      39  35  41  27  41  32 / 100 100 100  40  30  70
Kellogg        39  34  39  27  44  32 / 100 100 100  50  20  70
Moses Lake     49  38  49  30  51  37 /  80  40  20  10  20  40
Wenatchee      42  36  48  29  46  34 / 100  70  10  20  30  50
Omak           38  34  46  26  46  33 / 100  80  20  20  60  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 2 PM this afternoon to 11 AM PDT
     Tuesday for Northern Panhandle.

WA...Winter Weather Advisory until 5 PM PDT this afternoon for
     Waterville Plateau-Wenatchee Area.

     Winter Storm Warning until 5 AM PDT Tuesday for Northeast
     Mountains-Okanogan Highlands.

     Winter Storm Warning until 11 PM PDT this evening for East
     Slopes Northern Cascades.

     Winter Weather Advisory until 11 PM PDT this evening for
     Okanogan Valley.

&&
Hazardous weather outlook, Mar 12, 4:57 AM PST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PDT MON MAR 12 2012

IDZ001>004-026-027-WAZ031>036-131300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
557 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON THURSDAY AND FRIDAY...WARM AND MOIST SOUTHWEST FLOW WILL
RESULT IN RISING SNOW LEVELS AND THE POTENTIAL FOR MODERATE TO
HEAVY RAIN FOR THE NORTHEAST MOUNTAINS AND IDAHO PANHANDLE
MOUNTAINS. SNOW MELT COMBINED WITH MODERATE RAIN WILL RESULT IN
RISING STREAMS AND SMALL RIVERS.

WAZ037-038-041>044-131300-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
557 AM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WET SYSTEM WILL IMPACT THE REGION TODAY THROUGH EARLY TUESDAY
AND WILL CARRY THE POTENTIAL FOR HEAVY SNOW IN THE MOUNTAINS.
MODERATE TO LOCALLY HEAVY SNOW WILL BE POSSIBLE IN THE VALLEYS
BEFORE SNOW LEVELS RISE INTO THE MOUNTAINS THIS AFTERNOON AND
EVENING.

WINDY CONDITIONS IN THE MOUNTAINS WILL BE LIKELY...AND PRODUCE
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 12, 10:02 AM PST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1102 AM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             8 W CHELAN              47.85N 120.20W
03/12/2012  M5.0 INCH        CHELAN             WA   TRAINED SPOTTER

            5 INCHES OF SNOW SINCE 7AM THIS MORNING

&&

LNISBET
Local storm report, Mar 12, 12:50 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
150 PM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             8 W CHELAN              47.85N 120.20W
03/12/2012  M6.0 INCH        CHELAN             WA   TRAINED SPOTTER

            6 INCHES OF SNOW SINCE 7AM THIS MORNING

&&

SBODNAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
March 12, 1:00 PM PST to March 13, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
SNOTEL
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366209.